Alert archive / Pennsylvania / Freeze Warnings in 2020
Freeze Warning 2, NWS State College, PA
NWS State College, PA issued this freeze warning at Apr 16, 2020, 2:05 PM EDT for 7 counties in Pennsylvania. It took effect at Apr 17, 2020, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2020, 2:05 PM EDT (18:05 UTC)
- In effect from
- Apr 17, 2020, 12:00 AM EDT
- Expired
- Apr 17, 2020, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 130 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WWUS71 KCTP 161805 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 205 PM EDT Thu Apr 16 2020 PAZ036-057-059-063>066-171300- /O.UPG.KCTP.FZ.A.0002.200417T0400Z-200417T1300Z/ /O.NEW.KCTP.FZ.W.0002.200417T0400Z-200417T1300Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 205 PM EDT Thu Apr 16 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures, as low as 29 expected in rural valleys. * WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York and Lancaster Counties. * WHEN...From midnight tonight to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:44 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 16, 11:44 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service State College PA 1144 AM EDT Thu Apr 16 2020 .SYNOPSIS... An upper level trough of low pressure will remain over eastern Canada and the northeastern United States through early next week. Surface low pressure will track across the commonwealth later Friday into early Saturday, accompanied by a period of steadier precipitation. A pair of cold fronts will likely sweep across the region late Sunday and again on Tuesday. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Scattered snow showers are sliding across portions of central PA this morning, and with some snowflakes making it as far to the southeast as the Lower Susq Valley. A mid-level shortwave approaching from southern Michigan will produce additional snow and rain showers across the area today. Expect coverage of convection to increase as diurnal heating increases instability ahead of the shortwave. Steep lower tropospheric lapse rates and even some minimal CAPE is noted in the models across northern PA this afternoon, where locally intense squalls and perhaps even a rumble of thunder are possible. Can't rule out some briefly slushy roads over the northern mountains later today. However, given the high April sun angle and air temperatures above 32F, believe road surfaces should mostly remain wet. That said, do expect a coating on non- pavement surfaces in many locations across northern Pa. Expect the focus of snow showers to shift eastward across the area as the afternoon progresses. GEFS 850temp anomalies of -2SD will likely translate to temps 15-20F below seasonal normals, with highs ranging from the upper 30s over the northern mountains to the 40s elsewhere. Surface ridge building into the region should cause snow showers to taper off and skies to brighten toward evening. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/... Light wind and mostly clear skies will set the stage for a very chilly Friday night, with frost/freeze concerns across the Lower Susq Valley, where the growing season has begun. Still some uncertainty whether there will be a widespread freeze because increasing high clouds are expected late at night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Surface low lifting up the Ohio Valley will spread a chilly rain across most of central Pa Friday. Model soundings indicate an initial period of snow is likely across the south central mountains and Laurels. However, all guidance indicates the rain/snow line will quickly lift into northern Pa, as the heavier precipitation arrives during the PM hours. Latest blended qpf and thermal profiles suggest several inches of accumulation are possible over the northern tier counties Friday PM, especially at the higher elevations. The high April sun angle may result mainly wet roads where there is snow. However, the latest HREF suggest snow rates could be great enough over the northern mountains to cause poor travel during late afternoon/early evening. Expect precipitation to taper off late Friday night, as the surface low exits the Mid Atlantic coast. Expect clearing skies Saturday, as low pressure pulls east of the area. A small area of high pressure will bring dry conditions for Sat night and at least part of Sunday. Another shortwave trough will round the base of the mean trough by late Sun / early Mon, with an associated cold front slowing down and decaying as it approaches from the NW. Model guidance depicts southern stream energy moving up from the Gulf Coast and ultimately phasing with the northern stream energy off the New England coast, with most of the precip staying east of the area. Nevertheless, scattered rain/snow showers are possible Sun-Mon as the decaying cold front moves through central PA. A reinforcing shot of cool, dry air will follow behind the departing low on Tuesday as high pressure builds in. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Scattered snow and rain showers will continue to affect portions of central PA this afternoon, and a few locally intense squalls are possible. The axis of the shower activity will gradually shift eastward through the day. West to northwest winds are becoming breezy, with sustained speeds 10-15kts with gusts 20-25kts. Building high pressure this evening into tonight will bring generally VFR conds, with diminishing wind and mainly clear skies. Outlook... Fri...Steady rain developing Friday aftn into Fri night, with wet snow across the higher terrain of northern PA (KBFD). Reduced cigs areawide. Sat...Improving conditions, with restrictions possibly lingering over the NW. Sun...Scattered showers late, with possible cig/vis restrictions. Mon...Cig reductions possible from rain in southeast. && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Friday morning for PAZ036-057-059-063>066. && SYNOPSIS...Evanego NEAR TERM...Fitzgerald/Evanego SHORT TERM...Fitzgerald/Evanego LONG TERM...Fitzgerald/Banghoff/Colbert AVIATION...RXR/Evanego
Hazardous weather outlook, Apr 16, 5:00 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 500 AM EDT Thu Apr 16 2020 PAZ017>019-024>028-033>035-045-046-049>053-056-058-170900- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Schuylkill- 500 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-057-059-063>066-170900- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 500 AM EDT Thu Apr 16 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-037-041-042-170900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan- 500 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few inches of snow are possible Friday into early Friday night. Poor travel conditions are possible during the afternoon or evening hours, especially over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 9:21 AM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
921 AM EDT Thu Apr 16 2020
PAZ017>019-024>026-161400-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
921 AM EDT Thu Apr 16 2020
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
BLAIR...CAMBRIA...HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 920 AM EDT, a snow squall was near Prince
Gallitzin State Park moving east at 25 MPH.
THIS SQUALL WILL BE NEAR...
Blandburg around 940 AM EDT.
Houtzdale around 950 AM EDT.
Tyrone, Sandy Ridge and Osceola Mills around 1000 AM EDT.
This includes Interstate 99 from mile markers 36 to 62.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4069 7882 4072 7880 4073 7881 4085 7880
4091 7804 4048 7810 4054 7844 4055 7847
4056 7849 4063 7885
TIME...MOT...LOC 1320Z 266DEG 20KT 4075 7856
EvanegoSpecial weather statement, Apr 16, 10:07 AM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
1007 AM EDT Thu Apr 16 2020
PAZ018-019-025-026-161445-
Northern Centre PA-Blair PA-Huntingdon PA-Southern Centre PA-
1007 AM EDT Thu Apr 16 2020
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...BLAIR...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 1006 AM EDT, a snow squall was near Tipton
moving east at 25 MPH.
LOCATIONS IMPACTED INCLUDE...
Altoona, Huntingdon, Tyrone, Bald Eagle, Bellwood, Warriors Mark,
Pine Grove Mills, Tipton, Ramblewood, Port Matilda, Sandy Ridge,
Spruce Creek, Birmingham, Franklinville, Whipple Dam State Park,
Mcalevys Fort and Sinking Valley.
This includes Interstate 99 from mile markers 37 to 61.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4055 7847 4060 7844 4064 7844 4065 7840
4072 7835 4076 7837 4082 7831 4078 7773
4063 7776 4059 7781 4055 7784 4050 7781
4046 7786
TIME...MOT...LOC 1406Z 274DEG 22KT 4067 7833
EvanegoSpecial weather statement, Apr 16, 10:23 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
1023 AM EDT Thu Apr 16 2020
PAZ010-011-017-161500-
Cameron PA-Clearfield PA-Elk PA-
1023 AM EDT Thu Apr 16 2020
...SNOW SQUALLS WILL AFFECT PARTS OF CAMERON...CLEARFIELD...AND ELK
COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 1022 AM EDT, snow squalls were along a
line extending from near East Branch Dam to 6 miles northwest of
Lecontes Mills to near Curwensville and moving east at 10 MPH.
THIS SQUALL WILL BE NEAR...
Lecontes Mills around 1045 AM EDT.
Clearfield and Plymptonville around 1050 AM EDT.
Elk River, Jeffries and Truman around 1100 AM EDT.
For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4153 7811 4148 7805 4147 7799 4137 7799
4122 7809 4115 7804 4112 7811 4106 7809
4105 7806 4096 7808 4096 7817 4088 7823
4096 7881 4114 7880 4120 7877 4120 7871
4123 7871 4126 7874 4137 7900 4160 7882
TIME...MOT...LOC 1422Z 272DEG 11KT 4154 7856 4114 7838 4094 7856
EvanegoSpecial weather statement, Apr 16, 11:01 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
1101 AM EDT Thu Apr 16 2020
PAZ010>012-017-018-161545-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Elk PA-
1101 AM EDT Thu Apr 16 2020
...SNOW SQUALLS WILL AFFECT PARTS OF NORTHERN CENTRE...NORTHERN
CLINTON...CAMERON...CLEARFIELD...AND ELK COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 1059 AM EDT, snow squalls were along a
line extending from near Benezette to 6 miles southeast of Medix Run
to near North Philipsburg and moving east at 20 MPH.
LOCATIONS IMPACTED INCLUDE...
Clearfield, Woodland, Penfield, Hyde, Plymptonville, Karthaus, Snow
Shoe, Clarence, Moshannon, Force, Benezette, Pine Glen, Hicks Run,
Lecontes Mills, S.B. Elliot State Park, Kettle Creek State Park,
Medix Run, Parker Dam State Park, Morrisdale and Weedville.
For those driving on Interstate 80, this includes areas between the
Dubois Route 255 and Milesburg exits, specifically from mile markers
103 to 149.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads could lead
to accidents. Consider delaying travel until this squall passes your
location.
Conditions can deteriorate rapidly in winter weather situations.
Slow down and allow extra time to reach your destination.
&&
LAT...LON 4139 7793 4094 7789 4092 7793 4099 7856
4114 7869 4139 7854
TIME...MOT...LOC 1459Z 277DEG 11KT 4138 7843 4124 7827 4094 7826
EvanegoSpecial weather statement, Apr 16, 12:41 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT Thu Apr 16 2020
PAZ011-012-018-019-041-045-049-161745-
Northern Centre PA-Southern Clinton PA-Union PA-Northern Clinton PA-
Cameron PA-Northern Lycoming PA-Southern Centre PA-
1241 PM EDT Thu Apr 16 2020
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...UNION...NORTHERN CLINTON...CAMERON...NORTHERN LYCOMING...
AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 1239 PM EDT, a snow squall was over Mill
Hall moving east at 25 MPH.
THIS SQUALL WILL BE NEAR...
Lock Haven, Flemington and Mackeyville around 1245 PM EDT.
Castanea around 1250 PM EDT.
Dunnstown around 1255 PM EDT.
McElhattan around 100 PM EDT.
Avis around 105 PM EDT.
Carroll around 120 PM EDT.
For those driving on Interstate 80, this includes areas between the
Kylertown and Milton-Williamsport exits, specifically from mile
markers 146 to 210.
This includes Interstate 99 from mile markers 83 to 85.
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for slick roads. Slow down and allow extra time to reach
your destination.
&&
LAT...LON 4124 7738 4122 7732 4107 7716 4109 7698
4115 7696 4114 7690 4107 7686 4096 7688
4088 7680 4089 7694 4081 7735 4085 7736
4079 7753 4108 7809 4112 7811 4115 7804
4122 7809 4147 7799 4148 7758
TIME...MOT...LOC 1639Z 273DEG 21KT 4110 7752
Colbert/LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:14 PM EDT | Special Weather Statement | CTP | Cambria, Cameron, Clearfield, Clinton, Lycoming, Potter and 2 more | 61 min |
| Apr 15, 10:01 PM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Centre, Clinton, Huntingdon and 1 more | 44 min |
| Apr 16, 4:56 AM EDT | Freeze Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more | 9 hr |
| Apr 16, 9:21 AM EDT | Special Weather Statement | CTP | Blair | 39 min |
| Apr 16, 10:07 AM EDT | Special Weather Statement | CTP | Blair | 38 min |
| Apr 16, 10:23 AM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk | 37 min |
| Apr 16, 11:01 AM EDT | Special Weather Statement | CTP | Clearfield | 44 min |
| Apr 16, 12:41 PM EDT | Special Weather Statement | CTP | Clinton, Union | 64 min |
| Apr 16, 2:55 PM EDT | Special Weather Statement | CTP | Cameron, Clinton, Columbia, Lycoming, Montour, Northumberland and 5 more | 110 min |
Nearby
Freeze Warnings in Pennsylvania, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.